Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 109, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 4, 2021, 2:34 AM CDT for 4 counties in Arkansas; Tipton County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 2:34 AM CDT (07:34 UTC)
- Expired
- May 4, 2021, 3:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR, Tipton County, TN
The radar
The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:41 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 7.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3608 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 15.3
The text
As transmitted.
062
WUUS54 KMEG 040734
SVRMEG
ARC035-037-093-111-TNC167-040815-
/O.NEW.KMEG.SV.W.0109.210504T0734Z-210504T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
234 AM CDT Tue May 4 2021
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Eastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
Northeastern Cross County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...
* Until 315 AM CDT.
* At 234 AM CDT, severe thunderstorms were located along a line
extending from near Caraway to near Parkin, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Osceola, Marked Tree, Lepanto, Wilson, Tyronza, Keiser, Joiner,
Dyess, Gilmore, Bassett, Marie, Turrell, Etowah, Birdsong, Three
Forks, Dimple, Deckerville, Evadale, Menesha and Grider.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3530 9064 3570 9036 3571 8996 3569 8996
3565 8992 3565 8989 3567 8986 3564 8986
3561 8994 3559 8996 3556 8994 3554 8991
3540 9002 3538 9008 3534 9011
TIME...MOT...LOC 0734Z 252DEG 56KT 3572 9027 3534 9058
HAIL...<.75IN
WIND...60MPH
$$
MJ2 follow-up statements
653
WWUS54 KMEG 040758
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
258 AM CDT Tue May 4 2021
ARC035-037-093-111-TNC167-040815-
/O.CON.KMEG.SV.W.0109.000000T0000Z-210504T0815Z/
Poinsett AR-Mississippi AR-Crittenden AR-Cross AR-Tipton TN-
258 AM CDT Tue May 4 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR EASTERN POINSETT...SOUTHWESTERN MISSISSIPPI...NORTHERN
CRITTENDEN...NORTHEASTERN CROSS AND SOUTHWESTERN TIPTON COUNTIES...
At 258 AM CDT, severe thunderstorms were located along a line
extending from Osceola to near Jericho, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Osceola, Marked Tree, Lepanto, Wilson, Tyronza, Keiser, Joiner,
Dyess, Gilmore, Bassett, Marie, Turrell, Etowah, Birdsong, Three
Forks, Dimple, Deckerville, Evadale, Menesha and Grider.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3530 9064 3570 9036 3571 8996 3569 8996
3565 8992 3565 8989 3567 8986 3564 8986
3561 8994 3559 8996 3556 8994 3554 8991
3540 9002 3538 9008 3534 9011
TIME...MOT...LOC 0758Z 263DEG 40KT 3571 8997 3533 9028
HAIL...<.75IN
WIND...60MPH
$$
MJ702
WWUS54 KMEG 040811
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
311 AM CDT Tue May 4 2021
ARC035-037-093-111-TNC167-040820-
/O.EXP.KMEG.SV.W.0109.000000T0000Z-210504T0815Z/
Poinsett AR-Mississippi AR-Crittenden AR-Cross AR-Tipton TN-
311 AM CDT Tue May 4 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POINSETT...
SOUTHWESTERN MISSISSIPPI...NORTHERN CRITTENDEN...NORTHEASTERN CROSS
AND SOUTHWESTERN TIPTON COUNTIES WILL EXPIRE AT 315 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
eastern Arkansas...and western Tennessee.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Memphis.
LAT...LON 3530 9064 3570 9036 3571 8996 3569 8996
3565 8992 3565 8989 3567 8986 3564 8986
3561 8994 3559 8996 3556 8994 3554 8991
3540 9002 3538 9008 3534 9011
TIME...MOT...LOC 0810Z 252DEG 56KT 3577 8976 3539 9007
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:21 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 3, 11:21 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1121 PM CDT Mon May 3 2021 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 855 PM CDT Mon May 3 2021/ UPDATE... Tranquil conditions are occurring across the Mid-South at the moment. Expect that to all change by around midnight. A line of severe storms will be racing across Arkansas over the next couple of hours while there is a line of convection across Central Illinois into extreme Eastern Missouri that is moving to the southeast. Both will collide over the Mid-South during the overnight hours. With dewpoints reaching into the lower 70s today, there is plenty of instability for the storms to tap into as CAPE values range between 3500-4000 J/KG across the area. Made some minor adjustments to temperatures and sky conditions. Otherwise, current forecast looks good. KRM DISCUSSION... /issued 357 PM CDT Mon May 3 2021/ The next 24 to 36 hours are expected to be very active across the Midsouth. Tonight is especially concerning as nighttime severe weather often catches people off guard. Make plans now to be alerted via cell phone, NOAA Weather Radio or any other device capable of waking you from sleep if warnings are issued. Also, call your friends and neighbors that may not be as weather aware in the event warnings are issued. A cold front will slowly move across the Midsouth tonight and tomorrow. Severe thunderstorms are expected to develop tonight ahead of the front and continue through the day tomorrow. Storms may continue in eastern portions of west Tennessee and northeast Mississippi through sunset. The greatest severe Will gradually shift to the south and east with time. Tonight, the Storm Prediction Center has portions of east Arkansas and West TN as well as the Missouri Bootheel in an enhanced area for severe thunderstorms. Farther southeast there is a sliver of a slight risk area that includes portions of west Tennessee far northwest Mississippi and east Arkansas. The remainder of east Arkansas, north Mississippi and west Tennessee is included in a Marginal Risk. Diffluent flow aloft will shift over the area ahead of a deep trough swinging across the Plains. Current SBCAPE values are over 3,000 J/kg across the Midsouth. Although these values will likely come down a bit after sunset, it is nevertheless indicative of a very unstable airmass. Dew points are in the low to mid 70s with PW's near 1.5 inches. Lapse rates up to 8.5C/km will support very large hail which is expected to be the initial threat starting around 10pm. As the trough approaches shear will increase. Forecast soundings in the enhanced risk area over northeast Arkansas indicate Surface to 2km shear increases from around 100m2/s2 to 150m2/s2 between 11pm and 3am. This may be the greatest window for tornadoes in northeast Arkansas into the Missouri Bootheel. A 40kt LLJ is expected to move across northeast Arkansas, the Missouri Bootheel and northwest TN after 4 am. The potential for damaging wind will exist with any storm but will likely be enhanced along the cold front. Tomorrow, the Storm Prediction Center has most of north Mississippi and a portion of west Tennessee in an enhanced risk. To the northwest there is a sliver of slight risk that includes portions of east Arkansas and West Tennessee. The remainder of far northwest Tennessee, east Arkansas and the Missouri Bootheel is included in a Marginal risk. Slightly cooler temperatures tomorrow should help limit instability. However, the cap is expected to be weaker. We may see an ongoing line of strong to severe storms at sunrise moving across the Mississippi river. By mid morning additional cellular storms are expected to develop across much of west Tennessee and north Mississippi. Low level shear should be much lower in the enhanced risk tomorrow, so the tornado threat should be a bit lower. Lapse rates will remain high, in the 7.5-8 C/km range resulting in a continued threat of large hail. The cold front is expected to approach the Mississippi river during the early afternoon hours. During the early afternoon hours much of west Tennessee and north Mississippi will be under the right rear entrance region of a 110kt upper level jet streak. The potential for damaging wind will exist with any storm but will likely be enhanced along the cold front as it sweeps across the area. Cooler and drier air will move in tomorrow night. Mostly dry conditions are expected in Wednesday through Friday. Expect highs in the 70s and lows in the upper 40s to mid 50s. A few showers and weak afternoon thunderstorms may return over the weekend but no strong or severe storms are expected. Some 80 degree high temperatures may also return over the weekend. 30 && .AVIATION... A line of strong to severe TSRAs to push into the region overnight This line should impact KMEM, KMKL, KJBR and to a lesser extent KTUP. Placed a tempo for s gusty winds as this line moves through. Expect light and variable winds after the line until southerly flow can re-establish. KTUP should see a couple rounds of SHRAs/TSRAs starting by sunrise and continuing into early afternoon. More SHRAs/TSRAs are expected to develop along the cold front that will push across the Mid-South Tuesday afternoon and evening. Best chances for redevelopment appear to be north of the TN/MS line. SJM && .AVIATION... && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 4, 1:49 AM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 149 AM CDT Tue May 4 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-050900- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 149 AM CDT Tue May 4 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for portions of eastern Arkansas, the entire Missouri Bootheel, and all of west Tennessee through 8AM Tuesday morning. Damaging wind and very large hail are the main threats. See website for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorm threat will continue into Tuesday. Damaging wind, large hail and tornadoes are possible. See website for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed overnight and Tuesday. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. AC3
In the hours before
Local storm report, May 4, 1:36 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
136 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL PEACH ORCHARD 36.28N 90.66W
05/04/2021 E0.88 INCH CLAY AR SOCIAL MEDIA
&&
MJSpecial weather statement, May 4, 1:48 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 AM CDT Tue May 4 2021
ARZ018-026-027-040715-
Poinsett AR-Greene AR-Craighead AR-
148 AM CDT Tue May 4 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CDT
FOR...
Western Poinsett County in eastern Arkansas...
Southwestern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
At 148 AM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 50 mph was located along a line extending
from near Hoxie to Algoa. Movement was east at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Poinsett...southwestern Greene and Craighead
Counties should monitor this storm closely.
LAT...LON 3588 9103 3588 9087 3604 9084 3611 9077
3613 9077 3615 9058 3595 9051 3545 9069
3544 9104
TIME...MOT...LOC 0648Z 254DEG 49KT 3602 9093 3551 9111
MJLocal storm report, May 4, 2:18 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
218 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM TSTM WND GST 2 ENE JONESBORO 35.83N 90.65W
05/04/2021 M61 MPH CRAIGHEAD AR ASOS
MEASURED BY ASOS AT JONESBORO MUNICIPAL AIRPORT
&&
PWBLocal storm report, May 4, 2:23 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
223 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST 2 ENE WALDENBURG 35.57N 90.90W
05/04/2021 M69 MPH POINSETT AR PUBLIC
&&
MJLocal storm report, May 4, 2:25 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM TSTM WND DMG 5 N PARAGOULD 36.13N 90.51W
05/04/2021 GREENE AR FIRE DEPT/RESCUE
SEVERAL TREES ON HIGHWAY 34 EAST
&&
PWBLocal storm report, May 4, 2:28 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
228 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG 2 E HARRISBURG 35.56N 90.68W
05/04/2021 POINSETT AR LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON HIGHWAY 14 NEAR DAWSON
ROAD.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:38 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 52 min |
| May 4, 1:30 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 45 min |
| May 4, 1:46 AM CDT | Flash Flood Warning | MEG | Clay, Greene | 3 hr |
| May 4, 1:48 AM CDT | Special Weather Statement | MEG | Craighead, Poinsett | 27 min |
| May 4, 1:57 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Poinsett | 48 min |
| May 4, 2:08 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 52 min |
| May 4, 2:25 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Mississippi | 50 min |
| May 4, 2:58 AM CDT | Areal Flood Advisory | MEG | Clay | 2 hr |
| May 4, 2:59 AM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 46 min |
| May 4, 3:10 AM CDT | Special Weather Statement | MEG | Crittenden | 35 min |
| May 4, 4:47 AM CDT | Areal Flood Advisory | MEG | Crittenden | 73 min |
| May 4, 11:37 AM CDT | River Flood Warning | MEG | Clay, Greene | 47 hr |
| May 4, 5:03 PM CDT | Special Weather Statement | MEG | Craighead, Greene | 27 min |
| May 4, 5:29 PM CDT | Special Weather Statement | MEG | Craighead, Greene, Poinsett | 31 min |
| May 4, 5:56 PM CDT | Special Weather Statement | MEG | Craighead, Greene, Poinsett | 34 min |
| May 4, 6:20 PM CDT | Special Weather Statement | MEG | Cross | 40 min |
| May 4, 6:25 PM CDT | Special Weather Statement | MEG | Mississippi | 35 min |
| May 4, 6:29 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 46 min |
| May 4, 3:28 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Obion, Weakley | 47 min |
| May 4, 3:46 AM CDT | Special Weather Statement | MEG | Crockett | 44 min |
| May 4, 3:54 AM CDT | Special Weather Statement | MEG | Fayette, Haywood, Shelby, Tipton | 51 min |
| May 4, 4:10 AM CDT | Special Weather Statement | MEG | Henry | 35 min |
| May 4, 4:18 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry, Weakley | 27 min |
| May 4, 4:20 AM CDT | Special Weather Statement | MEG | Gibson | 25 min |
| May 4, 4:43 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson, Henry | 47 min |
| May 4, 11:40 AM CDT | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 7 days |
| May 4, 3:00 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 19 min |
| May 4, 5:28 PM CDT | Special Weather Statement | MEG | Henry | 32 min |
| May 4, 5:43 PM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| May 4, 6:56 PM CDT | Special Weather Statement | MEG | Lake | 34 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2021Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.